Wyoming, 2012Heavy Snow in Wyoming, February 2 to 3, 2012
February 2 to 3, 2012 · NWS CYS · 13 events in 6 counties and zones
A potent upper level storm system which moved across Colorado and Kansas produced heavy snow and gusty north to northeast winds over portions of southeast Wyoming. Storm total snowfall ranged from 6 to 12 inches over the central and southern Laramie Range/Foothills and Snowy Range.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level storm system which moved across Colorado and Kansas produced heavy snow and gusty north to northeast winds over portions of southeast Wyoming. Storm total snowfall ranged from 6 to 12 inches over the central and southern Laramie Range/Foothills and Snowy Range. The combination of falling and blowing snow caused very hazardous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 3:25 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 2, 3:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MST THU FEB 2 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
HAZARDOUS WINTER STORM CONTINUES TO LOOK ON TRACK TO ARRIVE THIS
EVENING ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE. 500MB RUC ANALYSIS AT 20Z SHOWS THE MIDLEVEL TROUGH
CLOSING OFF TO THE EAST OF THE FOUR CORNERS REGION. UPPER LEVEL
DIVERGENCE TO THE NORTHEAST OF THE LOW IS CURRENTLY PRODUCING AN
AREA OF IR ENHANCEMENT STRETCHING FROM DENVER TO GOODLAND. THE
MODELS AGREE IN INCREASING LLVL N-NE UPSLOPE WINDS THRU THE EVENING
AND MOISTENING THE LOW/MID LEVELS. WHILE THE CURRENT DEWPOINT
DEPRESSIONS ARE HIGH TO THE EAST OF THE LARAMIE RANGE (15-20F)...LOW
LEVEL COLD-AIR ADVECTION AND TOP-DOWN MOISTENING WILL RESULT IN
SATURATION BY THIS EVENING. LOOKS LIKE THE PERIOD FROM 00Z-06Z IN
PARTICULAR IS FAVORABLE FOR HIGH SNOWFALL RATES ACROSS SOUTHEAST WY.
A BUFKIT TIME-HEIGHT PLOT FROM KCYS SHOWS THE COMBINATION OF
EASTERLY 700MB WINDS AND UPWARD MOTION IN THE DENDRITE GROWTH ZONE
BEING MAXIMIZED BETWEEN 00Z-06Z. SNOWFALL ACROSS THE NE PANHANDLE
WILL LIKELY HOLD OFF UNTIL LATE TONIGHT WHEN THE MIDLEVEL DYNAMICS
ARRIVE.
THE 500MB LOW WILL BEGIN ITS PROGRESSION TO THE NORTHEAST ON
FRIDAY MOVING...MOVING ACROSS EASTERN CO AND NORTHWESTERN KS. THE
HEAVIEST SNOWFALL ON FRIDAY...ESPECIALLY BY AFTN...IS EXPECTED OVER
THE SOUTHERN PART OF THE NEBRASKA PANHANDLE CLOSEST TO THE 700MB
LOW. 700MB FCTS AT 18Z FRI SHOW AN AXIS OF HIGHER NE WINDS (AROUND
35 KTS) STRETCHING ACROSS CHEYENNE COUNTY. BUFKIT SOUNDINGS AT KSNY
AT 18Z SUPPORT GUSTS TO 35 KTS...THUS WILL CONTINUE THE BLIZZARD
WARNING ACROSS CHEYENNE COUNTY. ANY SUBSTANTIAL MIDLEVEL
FRONTOGENESIS IS PROGGED TO BE SOUTH AND EAST OF THE CWA THROUGHOUT
THE ENTIRE EVENT. THUS...NOT EXPECTING OVERLY HIGH SNOWFALL
RATES...HOWEVER THE LONG DURATION OF LOW-LEVEL UPSLOPE WILL PRODUCE
STORM TOTAL SNOWFALL AMOUNTS BETWEEN 7 TO 10 INCHES ALONG INTERSTATE
80 THROUGH FRIDAY NIGHT. EXPECT HIGHER AMOUNTS IN THE
OROGRAPHICALLY FAVORED SOUTH LARAMIE RANGE NEAR THE I-80 SUMMIT.
AMOUNTS WILL DROP OFF TO THE NORTH AND WEST...IN AREAS FURTHER
REMOVED FROM THE MIDLEVEL LOW. SNOW WILL BEGIN TO TAPER OFF FROM
WEST TO EAST OVER THE CWA BY LATE FRIDAY NIGHT AS THE MAIN 500MB LOW
CONTINUES ITS PROGRESSION EASTWARD AND THE SFC HIGH SETTLES OVER
SOUTHEAST WY.
.LONG TERM...SATURDAY THROUGH THURSDAY
12Z GFS AND ECMWF 500 MB SYNOPTIC PATTERNS SIMILAR...LEADING TO
MODERATE TO HIGH CONFIDENCE IN THEIR RESPECTIVE MODEL SOLUTIONS.
SATURDAY...SHORTWAVE TROUGH ALOFT WILL BE MOVING OFF TO OUR
EAST...THUS DECREASING SNOW CHANCES ACROSS OUR SOUTHERN COUNTIES.
SUNDAY...SLOW WARMING TREND ON TAP AS HEIGHTS AND THICKNESSES RISE.
DRY WITH LACK OF LOW AND MID LEVEL MOISTURE.
MONDAY...ANOTHER WEAK COLD FRONT MOVES SOUTH ACROSS OUR
COUNTIES...THOUGH THE BULK OF THE COLDER AIR WILL REMAIN NORTH AND
EAST OF OUR AREA. CONTINUED DRY WITH LIMITED LOW AND MID LEVEL
MOISTURE.
TUESDAY-THURSDAY...DRY NORTHWEST FLOW ALOFT WILL PREVAIL. WARMING
TREND WILL CONTINUE AS HEIGHTS AND THICKNESSES RISE.
&&
.AVIATION...18Z TAFS
THROUGH 00Z...CIGS AND VISIBILITIES LOWERING
TO IFR IN SNOW AND FOG ACROSS CARBON COUNTY WITH MOUNTAIN
OBSCURATION. VFR ELSEWHERE.
AFTER 00Z...WIDESPREAD IFR AND LIFR DEVELOPING IN SNOW AND FOG
AT RAWLINS...LARAMIE...CHEYENNE AND SIDNEY ALONG WITH MOUNTAIN
OBSCURATION. MVFR DUE TO CLOUDS...SNOW AND FOG DEVELOPING AT
CHADRON...SCOTTSBLUFF AND ALLIANCE.
AFTER 12Z...WIDESPREAD IFR IN SNOW AND FOG...WITH LIFR AND VLIFR AT
TIMES AT LARAMIE...CHEYENNE AND SIDNEY. MOUNTAINS OBSCURED. RUBIN
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 11 PM FRIDAY FOR WYZ106-WYZ107-WYZ116-
WYZ117-WYZ118-WYZ119.
WINTER WEATHER ADVISORY UNTIL 5 PM FRIDAY FOR WYZ103-WYZ114-
WYZ115.
WINTER WEATHER ADVISORY FROM 11 PM THURSDAY TO 11 PM FRIDAY FOR
WYZ108.
NE...WINTER WEATHER ADVISORY FROM 11 PM THURSDAY TO 11 PM FRIDAY FOR
NEZ003-NEZ019-NEZ096.
WINTER STORM WARNING FROM 11 PM THURSDAY TO 11 PM FRIDAY FOR
NEZ020-NEZ021-NEZ054.
BLIZZARD WARNING FROM 11 PM THURSDAY TO 11 PM FRIDAY FOR NEZ055.
&&
SHORT TERM/FIRE WEATHER...FINCH
LONG TERM/AVIATION...RUBINHazardous weather outlook, Feb 2, 2:24 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MST THU FEB 2 2012
WYZ101>119-032130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
224 PM MST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL SPREAD ACROSS SOUTHEAST WYOMING THIS EVENING AND
CONTINUE THROUGH THE NIGHT. THE SNOW WILL BE HEAVY AT TIMES TONIGHT
OVER THE SNOWY RANGE AND AREAS EAST. A WINTER STORM WARNING IS IN
EFFECT FROM THE SOUTHERN LARAMIE RANGE EAST TO PINE BLUFFS
TONIGHT ALONG INTERSTATE 80 IN ADDITION TO PLATTE COUNTY. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THE LARAMIE
VALLEY...SNOWY RANGE...GOSHEN COUNTY...AND THE NORTH LARAMIE RANGE
MOUNTAINS.
SNOW ACCUMULATIONS FOR TONIGHT WILL BE BETWEEN 3 AND 6 INCHES OVER
AND EAST OF THE SNOWY RANGE...WITH THE HIGHEST AMOUNTS ALONG
INTERSTATE 80. LIGHTER AMOUNTS CAN BE EXPECTED OVER AREAS FURTHER
NORTH. NORTH WINDS WILL GUST AS HIGH AS 35 MPH TONIGHT OVER THE
SOUTHEAST CORNER OF WYOMING.
TRAVEL WILL BE HAZARDOUS AND DIFFICULT TONIGHT WITH SNOWPACKED
AND SLICK ROADS AND POOR VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE THROUGH FRIDAY NIGHT ACROSS AREAS OVER AND EAST
OF THE SNOWY RANGE. AN ADDITIONAL 2 TO 4 INCHES CAN BE
EXPECTED...WITH THE HIGHEST AMOUNTS ALONG INTERSTATE 80. WIND
GUSTS TO 35 MPH WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES AT TIMES. SNOW WILL BEGIN TO TAPER OFF FROM WEST TO
EAST LATE FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-032130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
224 PM MST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL SPREAD ACROSS THE WESTERN NEBRASKA PANHANDLE TONIGHT.
THE SNOW WILL BE HEAVY AT TIMES. SNOW ACCUMULATIONS FOR TONIGHT
WILL BE BETWEEN 2 AND 5 INCHES OVER THE SOUTHERN PART OF THE PANHANDLE...WITH
THE HIGHEST AMOUNTS ALONG INTERSTATE 80. LIGHTER AMOUNTS CAN BE
EXPECTED OVER AREAS FURTHER NORTH. NORTH WINDS WILL GUST AS HIGH
AS 35 MPH LATE TONIGHT...SIGNIFICANTLY REDUCING VISIBILITIES ALONG
INTERSTATE 80.
A BLIZZARD WARNING IS IN EFFECT FOR CHEYENNE COUNTY. A WINTER
STORM WARNING IS IN EFFECT FOR KIMBALL...BANNER...AND MORRILL
COUNTIES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR SCOTTS
BLUFF...BOX BUTTE...AND SOUTHERN SIOUX COUNTY. SEE THE WINTER
WEATHER PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE THROUGH FRIDAY NIGHT ACROSS THE WESTERN
NEBRASKA PANHANDLE. AN ADDITIONAL 3 TO 5 INCHES CAN BE
EXPECTED...WITH THE HIGHEST AMOUNTS ALONG INTERSTATE 80. WIND
GUSTS TO 35 MPH WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES AT TIMES. SNOW WILL BEGIN TO TAPER OFF BY SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
FINCH
Heavy Snow, North Snowy Range Foothills
- When
- February 2, 5:00 PM MST to February 3, 5:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
A WYDOT official at Arlington reported 11 inches.
Heavy Snow, North Snowy Range Foothills
- When
- February 2, 5:00 PM MST to February 3, 5:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
An observer two miles south of Elk Mountain reported 9.4 inches.
Heavy Snow, South Laramie Range
- When
- February 2, 7:00 PM MST to February 3, 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site at 8330 feet reported 7.5 inches.
Heavy Snow, South Laramie Range
- When
- February 2, 8:00 PM MST to February 3, 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A spotter 21 miles west of Cheyenne reported 9.5 inches.
Heavy Snow, South Laramie Range
- When
- February 2, 8:00 PM MST to February 3, 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
An observer 21 miles west-southwest of Warren Air Force Base reported 8.9 inches.
Heavy Snow, Central Laramie Range and Southwest Platte County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A spotter 19 miles southwest of Wheatland reported 8.5 inches.
Heavy Snow, Central Laramie Range and Southwest Platte County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
An observer 20 miles southwest of Wheatland reported 7.2 inches.
Heavy Snow, East Platte County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- East Platte County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
A spotter nine miles north of Chugwater reported 6.5 inches.
Heavy Snow, South Laramie Range Foothills
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A spotter 15 miles west of Cheyenne reported 6 inches.
Heavy Snow, Central Laramie County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
An NWS observer 11 miles north of Cheyenne reported 6 inches.
Heavy Snow, Central Laramie County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A spotter three miles west-northwest of Cheyenne reported 7 inches.
Heavy Snow, Central Laramie County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A spotter five miles south-southwest of Cheyenne reported 6 inches.
Heavy Snow, Central Laramie County
- When
- February 2, 11:00 PM MST to February 3, 11:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A spotter one mile south-southwest of Cheyenne reported 6 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Minnesota, February 2, 20121 death · $10,000 · 1 event
- Tornadoes and Hail in Texas, February 2 to 3, 2012$250,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 2, 2012$50,000 · 1.75 in hail · 4 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 201216 events
- High Surf in Hawaii, February 2 to 3, 20129 events
- Dense Fog in Illinois, February 2, 20128 events
- Winter Storm in Colorado, February 2 to 4, 20127 events
- Dense Fog in Indiana, February 2, 20126 events
- Hail and Damaging Winds in Oklahoma, February 2 to 3, 20121.5 in hail · 4 events
- Winter Weather in Utah, February 2 to 3, 20123 events
- Heavy Snow in New Mexico, February 2 to 3, 20123 events
- Dense Fog in Wisconsin, February 2 to 3, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356258, 356259, 356261, 356262, 356263, 356255, 356256, 356257, 356264, 356269, 356270, 356271, 356273.